Flatirons Audiology

Comprehensive Hearing Services and Tinnitus Treatment

300 Exempla Circle, Suite 365, Lafayette, CO 80026

(303) 664-9111

About Tinnitus

Most of us have experienced a temporary “ringing in the ears” which usually goes away after a few hours or a few days following noise exposure or illness, but, for some, this auditory intruder does not go away.  Unfortunately, that number is rapidly growing due to increased incidence of excessive noise exposure.  The effects of tinnitus can be mildly bothersome for some and debilitating for others.  Tinnitus often significantly interferes with sleep, work or social interaction.  Tinnitus may be associated with sound sensitivity conditions or hearing loss.

People that experience tinnitus have many questions.  “What is tinnitus?”  “What caused my tinnitus?” “Do I have a life threatening condition?” “Am I going to lose my hearing?” “Can I get rid of it?”  People often go to several healthcare providers looking for answers to these questions with little satisfaction. An audiologist is a healthcare professional that specializes in the evaluation, rehabilitation, and prevention of auditory related disorders.

An audiologist that specializes in tinnitus and sound sensitivity conditions is able to answer your questions, evaluate your tinnitus and/or sound sensitivity problem and recommend an individualized treatment plan that can help to reduce the perception of tinnitus and to manage the negative effects that it often has on your life.  Dr. Eschenbrenner is committed to educating the public regarding the prevention of tinnitus for those that are at high risk for developing the condition.  

Causes

The primary cause of tinnitus is exposure to loud noises, and even brief exposure to loud noise such as music, fireworks, aircraft noise and firearms can cause the onset of tinnitus. Exposure to loud noise can cause permanent hearing loss as well as tinnitus and continued exposure can worsen these conditions over time.

Some other common causes of tinnitus are:

  • Ear infections
  • Temporal-mandibular Joint Syndrome (TMJ)
  • Excess wax build-up in ears
  • Nasal allergies affecting fluid drainage
  • Foreign objects in ears
  • Blood flow problems
  • Stress
  • Tumor, cyst or otosclerosis – on rare occasions

Medications can cause tinnitus as a side effect. Medications are often essential to proper treatment of a medical condition and tinnitus is sometimes considered to be an acceptable side effect. While it may be acceptable to the prescribing physician, it may cause you extreme anxiety, interfering with your life.

Some of the medications that can cause tinnitus include:

  • Aspirin
  • Anti-inflammatory drugs (NSAIDS) including Ibuprofen, Motrin, Aleve
  • Antibiotics
  • Chemotherapy
  • Diuretics
  • Antidepressants
  • Quinine

IMPORTANT: Consult with your doctor before you stop taking any prescribed medication.

Other Potential Causes:

Allergies, heart disease, disorders of the jaw or neck can cause tinnitus